Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 15, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2002, 11:57 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 11:57 PM MDT (05:57 UTC)
- Expired
- Jul 25, 2002, 2:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 189 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3697 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 250557 FFWGJT COC067-250845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1149 PM MDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 245 AM MDT * AT 1149 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER VALLECITO RESERVOIR...OR ABOUT 20 MILES NORTHEAST OF DURANGO. THE STORMS PRODUCING THE RAIN WERE NEARLY STATIONARY. ADDITIONAL AREAS OF RAIN WERE DEVELOPING ACROSS LA PLATA COUNTY AND ARE EXPECTED TO AFFECT THE MISSIONARY RIDGE BURN AREA. * SOME OF THE COMMUNITIES THE HEAVY RAIN WILL AFFECT ARE...VALLECITO VALLEY...AND SNOWSHOE ACRES. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING AND MUD FLOWS IN CREEKS AND STREAMS...AND ALONG HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3735 10785 3734 10748 3752 10748 3751 10780
1 follow-up statement
753 RWUS32 KGJT 250735 FFSGJT COC067-250800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 135 AM MDT THU JUL 25 2002 ...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL LA PLATA COUNTY... AT 135 AM MDT THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY. RAIN SHOWERS HAVE DIMINISHED AND MOVED NORTH AND WEST OF THE MISSIONARY RIDGE BURN AREA. THEREFORE RUNOFF FROM THESE STORMS IS NO LONGER EXPECTED TO CAUSE FLOODING. ELH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:48 PM MDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jul 24, 2:48 PM MDT, 9 hours 9 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 248 PM MDT WED JUL 24 2002 SCATTERED SHOWERS AND THUNDERSTORMS HUGGING THE HIGHER TERRAIN OF EASTERN UTAH AND SOUTHWEST COLORADO THIS AFTERNOON. A FEW HEAVY RAIN PRODUCERS IN OUR SOUTHERN ZONES...WITH ONE CELL VISITING THE MISSIONARY FIRE SITE. MOST CELLS IN WESTERN COLORADO DIURNALLY DRIVEN THIS AFTERNOON...AND EXPECT BULK OF ACTIVITY TO DISSIPATE BY MID-EVENING. DEEPER MOISTURE OVER NORTHERN ARIZONA CONTINUES TO WORK NORTH INTO UTAH...AND MODELS ARE IN GOOD AGREEMENT WITH SHIFTING THE DEEPER PLUME INTO OUR NORTHERN ZONES LATE TONIGHT AND THURSDAY. IN ADDITION...A POTENT LITTLE SHORTWAVE SPINS UP OVER NORTHERN UTAH BY EARLY THURSDAY AND WILL SLIDE INTO SRN WYOMING DURING THE DAY ON THURSDAY. WEAK DIFFLUENT FLOW ALOFT AND APPROACHING WAVE IS ENOUGH TO KEEP A MENTION OF SHOWERS ALL NIGHT LONG OVER MUCH OF OUR EASTERN UTAH ZONES. ALL OF THIS ACTIVITY WILL TRANSLATE EASTWARD INTO WESTERN COLORADO THURSDAY AND THURSDAY EVENING...WITH DEEPER MOISTURE AND UPPER LEVEL SUPPORT IN PLACE. EXPECT SOME HEAVY RAIN PRODUCERS BY LATE AFTERNOON AND INTO THE EARLY EVENING HOURS. DRIER AIR THEN SETTLES INTO THE AREA FRIDAY AND SATURDAY...ALTHOUGH ENOUGH LOW/MID LEVEL MOISTURE WILL BE AROUND TO KEEP SOME LOW POPS OVER THE HIGHER TERRAIN THROUGH THE PERIOD. SLIGHTLY COOLER TEMPERATURES EXPECTED THURSDAY DUE TO INCREASE CLOUD COVER...WITH A QUICK REBOUND FOR FRI/SAT. JDC (SUN-WED)...UPPER WAVE BRUSHES NORTHERN PART OF THE FORECAST AREA SUN/MON FOR SLIGHT CHANCE OF TSTMS THERE. LOOKS LIKE SOME UPPER JET SUPPORT WILL BE PRESENT THAT COULD PROVIDE SOME PUNCH TO TSTMS. AVNX TRIES TO BRING SOME DRIER AIR TO THE CENTRAL AND SOUTH...BUT WILL DEFER TO THE TIME OF YEAR AND MAINTAIN SLIGHT CHANCE OF DIURNAL MTNS TSTMS FOR THESE AREAS. SLIGHTLY COOLER AFTER SUN. RIDGING FOR WED WITH FOCUS OF TSTMS SHIFTING TO THE SRN MTNS IN ANTICIPATION OF MOISTURE MOVING BACK NORTH INTO THE FORECAST AREA. JAD .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:35 PM MDT | Flash Flood Warning | GJT | La Plata | 115 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.